advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Richmond, Virginia, USA:

My doctor put me on insulin injections two weeks ago. My oral medications just seemed to give out after five years. He started me at six units of 70/30 with breakfast and dinner. I am now up to 38 units twice a day plus two 500 mg timed released metformin when I take the shots.

I am not responding to the shots. My sugar this morning was 285 mg/dl [15.8 mmol/L]. I took my shot and, one hour later, without eating, it was 284 mg/dl [15.8 mmol/L]. I am also spilling ketones even though I am eating carbohydrates. I am 6 feet tall and weigh 267 pounds. Does the doctor just keep increasing the insulin until I get ahead of the curve? Do you recommend I see an endocrinologist?

Answer:

It may be that you need more insulin. In other words, you have both marked insulin resistance, as well as insulin deficiency. Until you get on top of the blood sugars, you need more insulin. Eventually, you may need less insulin. It seems that once the blood sugar is finally decreased, the islets actually improve in their production of insulin. This may allow for a decrease in the insulin dose. You can help by making sure you eat appropriately and exercise, if you can.

JTL

DTQ-20051104121223
Original posting 16 Nov 2005
Posted to Hyperglycemia and DKA and Insulin

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:04
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.